Hail, Penobscot
- When
- July 2, 11:40 AM EST
- Where
- Penobscot County, Lincoln
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 45.370, -68.500
An upper level disturbance crossed the region in advance of an approaching cold front. then persisted through the afternoon into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
An upper level disturbance crossed the region in advance of an approaching cold front. Showers and thunderstorms began developing late morning...then persisted through the afternoon into the evening. Some of the thunderstorms became severe during the afternoon...producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 2, 9:26 AM EST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Caribou ME 1026 AM EDT Tue Jul 2 2019 .SYNOPSIS... A trough of low pressure crosses the area today, followed by a cold front tonight and early Wednesday. High pressure then builds over the area through Thursday, then slides offshore Thursday night. A cold front then slowly approaches from the west to close the week. && .NEAR TERM /THROUGH TONIGHT/... 1015am update: Latest 12Z guidance and analysis show the bullseye towards interior Hancock and Washington County. Have upgraded enhanced wording to damaging winds and large hail...greater than an inch possible. Convection already starting towards northern Somerset and Piscataquis counties...this is the area of stronger convective parameters heading for interior Hancock and Washington counties. Best corridor for instability appears to be from north-central Aroostook County towards Washington County. The southeastern corner of the forecast area is the area of primary concern with the best coincidence of shear and CAPE values. This includes Washington, Hancock and south-central Penobscot counties. Hail and straight line winds are the primary concerns. Greater than one inch hail is a realistic threat. The cells will be moving rapidly from NW to SE as indicated by hodographs...and as previous noted...bowing segments and low-topped super cells are a threat. Thus have upgraded enhanced wording on winds. The marine layer will weaken storms as they hit coastal Washington County later this afternoon. After the storms die off this evening, the focus shifts to fog formation...especially towards Washington County and where the heaviest showers occur. For tomorrow, added a chance of thunderstorms as instability remains present along the eastern border...but nothing like today. Previous discussion... A northern stream shortwave crosses the area today, with multiple associated vorticity maxima impacting the area as a result. The first round of positive vorticity advection is responsible for the round of showers and thunderstorms that will impact mainly northern zones early this morning. Once this exits to the east, there should be some clearing from W to E. This will set the stage for a round of stronger storms this afternoon with the next wave of positive vorticity advection on NW flow aloft. CAPES this afternoon are progged to several hundred J/kg per BUFKIT soundings. This, coupled with forcing from the positive vorticity advection, 30-40 kt of 0-6km Bulk Shear, along with progged down draft CAPEs in areas up to 1000-1500 J/kg should yield a few strong to possibly severe thunderstorms this afternoon. With bulk Richardson Numbers generally in the 15-40 range, there could be some isolated low- topped supercells (Equilibrium Level 25-30 Kft), in addition to some bowing segments with mainly unidirectional shear. As a result, the main threat is from strong to possibly damaging wind gusts and an even smaller chance of some hail around 1 inch in diameter. Accordingly, the Storm Prediction Center has placed almost the entire CWA under a Marginal risk for Severe Thunderstorms for today. This threat will be highlighted in the HWO. Noting NW flow aloft, and projected track of vorticity maxima, expect the main corridor for any stronger storms to be from NW Aroostook county, SE into Downeast Maine. this does not rule out the threat for strong to severe storms in other parts of the CWA. Any showers/thunderstorms should come to an end by early evening, with the last place experiencing any should be Downeast. With the NW flow aloft, expect the impact of Marine air on thunderstorm development and maintenance to be minimal, if any, until the storms reach the immediate coast. Highs today should be mainly in the 70s, with a few readings around 80 possible in the Bangor Region, This is around 5 degrees below normal across eastern Aroostook County and near to slightly above normal elsewhere. Lows tonight should be mainly from the mid 50s to around 60, which is near normal for this time of year. Depending on exactly how fast the low levels dry out tonight, there is the potential for patchy fog overnight, especially over eastern zones, where the low levels are progged to dry out a bit slower than out west. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... An upper level ridge of high pressure and surface high pressure will build into the area on Wednesday bringing a sunny to partly cloudy day with a warm afternoon. This will be followed by a mostly clear night Wednesday night. The upper ridge will continue to build over the region on Thursday as the surface high slides just to our south. This will set the stage for a very warm southwesterly wind to bring afternoon highs in the mid 80s across most areas Thursday with a sunny to partly cloudy sky. Ridging and warm dry conditions will persist Thursday night under a mostly clear sky. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... Friday will remain very warm as upper level ridging traverses the area and surface high pressure to the south maintains a warm southwesterly flow. A cold front will approach Friday night and push into the region early Saturday morning, likely with showers and some embedded thunderstorms. Showers will be most likely over the north Saturday morning and Downeast Saturday afternoon as the front pushes through. High pressure building in from south central Canada will bring clearing from north to south Saturday night followed by a mostly sunny and seasonable day on Sunday. The high should continue to maintain dry and warm weather on Monday. High pressure will move away to the east on Tuesday as a return flow behind the high brings a southerly breeze and increasing humidity. This will bring a good chance for thunderstorms Tuesday as a cold front pushes into the warm and humid air. Convection will be most likely in central areas with a cooler breeze off the Atlantic probably keeping the air a bit too stable Downeast, at least in eastern Downeast areas, for much convection. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... NEAR TERM: MVFR-IFR early this morning with lingering showers, becoming VFR throughout by mid morning. Expect another round of more widespread convection, including some strong to possibly severe thunderstorms, this afternoon/early this evening. The main corridor for any enhanced convection this afternoon is from the Northwoods SE to Downeast Maine. It should be VFR today outside of convection, with MVFR or lower possible in convection. There is a chance for MVFR ceilings or fog late tonight. Generally light winds are expected at all terminals through the TAF period. SHORT TERM: VFR conditions are expected Wednesday through Friday as a ridge of high pressure moves over the area. Conditions may lower to MVFR then IFR Friday night in lowering clouds as a cold front moves in. An improvement to MVFR then VFR is expected across the north Saturday then over the rest of the area Saturday night. && .MARINE... NEAR TERM: A light pressure gradient over the waters will limit winds to around 10 kt or less through tonight. There is the potential for strong thunderstorms over the waters late this afternoon and early this evening. SHORT TERM: Winds and seas are expected to remain below SCA through the end of the week. Humid air over the colder waters will likely result in fog over the waters, especially toward the end of the week as the humidity increases. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Maloit/MCW Short Term...Bloomer Long Term...Bloomer Aviation...Maloit/MCW/Bloomer Marine...Maloit/MCW/Bloomer
Hazardous Weather Outlook National Weather Service Caribou ME 413 AM EDT Tue Jul 2 2019 MEZ001>006-010-011-015>017-029>032-030815- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 413 AM EDT Tue Jul 2 2019 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. There is a marginal risk for Severe Thunderstorms this afternoon and evening. The main threat is from damaging wind gusts and possibly large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-030815- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 413 AM EDT Tue Jul 2 2019 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. Strong thunderstorms are possible over the waters late this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Maloit
Special Weather Statement National Weather Service Caribou ME 1033 AM EDT Tue Jul 2 2019 MEZ001>006-010-011-015>017-029>032-021645- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- Including the cities of Allagash, Clayton Lake, Madawaska, Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, Smyrna Mills, Greenville, Monson, Blanchard, Lincoln, Howland, Springfield, Bangor, Brewer, Orono, Old Town, Amherst, Aurora, Dedham, Eastbrook, Great Pond, Orland, Calais, Grand Lake Stream, Wesley, Perry, Princeton, Ellsworth, Bar Harbor, Bucksport, Castine, Eastport, Machias, Cherryfield, Dover-Foxcroft, Milo, Guilford, Danforth, Vanceboro, and Topsfield 1033 AM EDT Tue Jul 2 2019 ...Strong thunderstorms are expected this afternoon... Strong thunderstorms are expected across northern and eastern Maine this afternoon and early evening. Thunderstorms may contain hail greater than one inch and damaging wind gusts over 60 mph. The areas of greatest concern are interior Hancock and Washington counties as well as southern and central Penobscot County Strong thunderstorms can become severe, producing large hail, damaging winds, deadly lightning, and very heavy rainfall. Continue to monitor the National Weather Service or your local media outlet for updates on this developing weather situation.
Special Weather Statement
National Weather Service Caribou ME
1112 AM EDT Tue Jul 2 2019
MEZ005-021545-
Northern Penobscot-
1112 AM EDT Tue Jul 2 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PENOBSCOT
COUNTY...
At 1111 AM EDT, a strong thunderstorm was located 7 miles east of
South Branch Pond, or 16 miles northwest of Patten, moving southeast
at 30 mph.
Wind gusts up to 50 mph and penny size hail are possible with this
storm.
Locations impacted include...
Patten, Mount Chase, Katahdin Woods and Waters National Monument,
Shin Pond, Stacyville, Crystal and Grand Lake Matagamon.
This includes State Highway 11 near Patten.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4616 6882 4623 6869 4604 6843 4597 6843
4585 6870 4602 6882
TIME...MOT...LOC 1511Z 324DEG 26KT 4611 6873
DumontSpecial Weather Statement National Weather Service Caribou ME 1115 AM EDT Tue Jul 2 2019 MEZ004-021600- Northern Piscataquis- 1115 AM EDT Tue Jul 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PISCATAQUIS COUNTY... At 1115 AM EDT, a strong thunderstorm was located near Telos Lake, or 14 miles north of Ripogenus, moving southeast at 30 mph. Wind gusts up to 50 mph and penny size hail are possible with this storm. Locations impacted include... Mount Katahdin, Telos Lake, Baxter State Park and Chesuncook. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If you are on or near, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. LAT...LON 4624 6912 4586 6882 4575 6900 4614 6939 TIME...MOT...LOC 1515Z 324DEG 26KT 4609 6915 Dumont
Special Weather Statement
National Weather Service Caribou ME
1151 AM EDT Tue Jul 2 2019
MEZ005-006-011-021630-
Southeast Aroostook-Central Penobscot-Northern Penobscot-
1151 AM EDT Tue Jul 2 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AROOSTOOK AND EAST
CENTRAL PENOBSCOT COUNTIES...
At 1151 AM EDT, a strong thunderstorm was located near Sherman
Station, or 9 miles southwest of Patten, moving southeast at 30 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
Locations impacted include...
Patten, Medway, Sherman, Wytopitlock, Sherman Station, Reed
Plantation, southeastern Katahdin Woods and Waters National Monument,
Mattawamkeag, Winn, Stacyville, Woodville, Kingman, Macwahoc, Silver
Ridge, Benedicta, Drew Plantation, Molunkus, Monarda and Grindstone.
This includes the following highways...
Interstate 95 between mile markers 248 and 266.
State Highway 11 between Stacyville and Sherman Station.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4544 6833 4587 6869 4598 6848 4561 6804
4559 6803
TIME...MOT...LOC 1551Z 324DEG 26KT 4587 6853
DumontThe Caribou radar (KCBW), 92 km away, was scanning. The volume nearest the first event began at 16:38 UTC.
8 hail, 3 thunderstorm wind. Local standard time, as filed.
A tree was toppled on to power lines by wind gusts estimated at 60 mph. The time is estimated.
A tree was toppled on to power lines by wind gusts estimated at 60 mph. The tree caught fire. The time is estimated.
Around 10 trees were toppled along Ferry Road by wind gusts estimated at 60 mph. The time is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841394, 841396, 841402, 841405, 841408, 841414, 841418, 841424, 843978, 841426, 841432.